Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 186, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 19, 2018, 1:14 PM CDT for Ottawa County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2018, 1:14 PM CDT (18:14 UTC)
- Expired
- Jul 19, 2018, 2:01 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 132 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 12:26 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 6.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2062 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.8
The text
As transmitted.
607
WUUS53 KTOP 191814
SVRTOP
KSC143-191915-
/O.NEW.KTOP.SV.W.0186.180719T1814Z-180719T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
114 PM CDT THU JUL 19 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Ottawa County in north central Kansas...
* Until 215 PM CDT.
* At 113 PM CDT, severe thunderstorms were located along a line
extending from 5 miles northeast of Delphos to 9 miles northwest of
Wells to 4 miles south of Bennington, moving east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Minneapolis, Bennington, Delphos, Culver, Wells and Niles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3931 9793 3931 9737 3896 9737 3896 9786
3917 9781 3927 9793
TIME...MOT...LOC 1813Z 277DEG 32KT 3932 9769 3926 9763 3897 9761
HAIL...1.00IN
WIND...70MPH
$$
Cohen6 follow-up statements
270
WWUS53 KTOP 191822
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
122 PM CDT THU JUL 19 2018
KSC143-191915-
/O.CON.KTOP.SV.W.0186.000000T0000Z-180719T1915Z/
Ottawa-
122 PM CDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR OTTAWA COUNTY...
At 121 PM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Miltonvale to 8 miles north of Wells
to near Niles, moving east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Minneapolis, Bennington, Delphos, Culver, Wells and Niles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3931 9793 3931 9737 3896 9737 3896 9786
3917 9781 3927 9793
TIME...MOT...LOC 1821Z 274DEG 30KT 3931 9757 3925 9751 3896 9749
HAIL...1.00IN
WIND...70MPH
$$
Cohen419
WWUS53 KTOP 191829
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
129 PM CDT THU JUL 19 2018
KSC143-191915-
/O.CON.KTOP.SV.W.0186.000000T0000Z-180719T1915Z/
Ottawa-
129 PM CDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR OTTAWA COUNTY...
At 129 PM CDT, severe thunderstorms were located along a line
extending from 4 miles southwest of Miltonvale to 5 miles west of Oak
Hill to near Niles, moving east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Minneapolis, Bennington, Delphos, Culver, Wells and Niles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3931 9793 3931 9737 3896 9737 3896 9786
3917 9781 3927 9793
TIME...MOT...LOC 1829Z 277DEG 32KT 3930 9750 3924 9744 3895 9742
HAIL...1.00IN
WIND...70MPH
$$
Cohen945
WWUS53 KTOP 191830
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
130 PM CDT THU JUL 19 2018
KSC143-191915-
/O.CON.KTOP.SV.W.0186.000000T0000Z-180719T1915Z/
Ottawa-
130 PM CDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR OTTAWA COUNTY...
At 130 PM CDT, severe thunderstorms were located along a line
extending from 4 miles southwest of Miltonvale to 6 miles west of Oak
Hill to near Niles, moving east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. These storms have a history of
producing damaging winds.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Minneapolis, Bennington, Delphos, Culver, Wells and Niles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3931 9793 3931 9737 3896 9737 3896 9786
3917 9781 3927 9793
TIME...MOT...LOC 1830Z 277DEG 32KT 3930 9752 3924 9746 3895 9744
HAIL...1.00IN
WIND...70MPH
$$
Cohen451
WWUS53 KTOP 191849
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
149 PM CDT THU JUL 19 2018
KSC143-191915-
/O.CON.KTOP.SV.W.0186.000000T0000Z-180719T1915Z/
Ottawa-
149 PM CDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR OTTAWA COUNTY...
At 148 PM CDT, severe thunderstorms were located along a line
extending from near Miltonvale to near Oak Hill to near Solomon,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Minneapolis, Bennington, Culver, Wells and Niles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3931 9737 3896 9737 3896 9777 3917 9770
3931 9773
TIME...MOT...LOC 1848Z 269DEG 26KT 3931 9744 3925 9738 3896 9736
HAIL...<.75IN
WIND...60MPH
$$
Cohen311 WWUS53 KTOP 191854 SVSTOP Severe Weather Statement National Weather Service Topeka KS 154 PM CDT THU JUL 19 2018 KSC143-191915- /O.CON.KTOP.SV.W.0186.000000T0000Z-180719T1915Z/ Ottawa- 154 PM CDT THU JUL 19 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR EASTERN OTTAWA COUNTY... At 154 PM CDT, severe thunderstorms were located along a line extending from 3 miles south of Miltonvale to near Oak Hill to near Solomon, moving east at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Bennington, Wells and Niles. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3931 9737 3896 9737 3896 9759 3931 9770 TIME...MOT...LOC 1854Z 277DEG 29KT 3930 9742 3924 9736 3895 9734 HAIL...<.75IN WIND...60MPH $$ Cohen
433
WWUS53 KTOP 191901
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
201 PM CDT THU JUL 19 2018
KSC143-191911-
/O.CAN.KTOP.SV.W.0186.000000T0000Z-180719T1915Z/
Ottawa-
201 PM CDT THU JUL 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OTTAWA COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and north central Kansas.
LAT...LON 3931 9737 3896 9737 3896 9759 3931 9770
TIME...MOT...LOC 1859Z 277DEG 32KT 3929 9736 3923 9730 3894 9728
$$
CohenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 12:34 PM CDT, 40 minutes earlier.
Area forecast discussion, Jul 19, 12:34 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1234 PM CDT Thu Jul 19 2018 ...AVIATION UPDATE... .UPDATE... Issued at 1048 AM CDT Thu Jul 19 2018 Latest visible imagery shows increasing ACCAS over northwest KS along a weak surface trough/boundary. Meanwhile a very humid airmass continues to heat up over the forecast area with dewpoints holding in the lower and mid 70s and temps already into the 90s. RAP progs show a very unstable airmass developing by the early afternoon with MUCAPE values likely between 4000 and 5000 J/kg. The past several runs of the HRRR have shown isolated to scattered convection developing in the vicinity of where the ACCAS is now and moving east generally along the I-70 Corridor. Because of this I've increased POPs across the forecast area into the 40 and 50 percent range through the afternoon. Storms could impact the area by 2 PM. The bigger concern will be for damaging winds. Although deep layer shear of 50kt would be supportive for rotating updrafts and some risk for large hail as well. && .SHORT TERM...(Today and tonight) Issued at 323 AM CDT Thu Jul 19 2018 Yesterday evening a midlevel shortwave trough over South Dakota provided the lift for convective activity across northeast and central Nebraska. A few of those storms consolidated into cluster is currently moving southward through eastern Nebraska. The environment ahead of the cluster consist of MUCAPE around 2000-3000 J/kg and effective shear on the order of 50 kt, so embedded updrafts may rotate especially on the southwest flank, which has been forecasted by several CAMs. Given the environment these storms could produce large hail as well as damaging wind gusts. As of now there is a lack of a well established cold pool, but upscale growth is still possible. If that happens the damaging wind threat would increase given DCAPE upwards of 1500 J/kg. There is some concern that warmer temperatures around 750-700 mb will increase the CIN causing the storms to weaken. The greatest chances for severe storms is mainly across northern and northeastern Kansas through the late morning, and there is a watch is effect until 8 AM for those locations. Later this afternoon the midlevel shortwave continues eastward over IA with the trough axis extended southwestward over the region. This along with the midlevel speed max over Nebraska will provide some large-scale lift. Several CAMs are depicting redevelopment this afternoon along the effective outflow boundary that could reside in far eastern Kansas from the morning activity. Also, a weak surface trough orientated west-east will move southward through the forecast area this afternoon. Model soundings suggest a mostly uncapped environment so convective initiation may be possible along that boundary as well. The other concern today will be the temperatures and heat indices approaching advisory criteria. With the potential for convection and increased cloud cover the temperatures and instability may be suppressed in spots. Most locations though should reach 100-105 unless the cloud cover is more expansive, so the advisory continues. If storms do develop MLCAPE will range from 1500- 2500 with 50 kt of effective bulk shear so rotating updrafts can not be ruled out. If temperatures manage to reach the mid to upper 90s the boundary layer will mix up to about 2 km so damaging wind gusts will certainly be a threat. Large hail is also possible given the relatively straight elongated hodographs that could favor splitting cells. This is supported by the high-resolution models that paint helicity swaths in east central Kansas. Tonight the boundary pushes just south of the forecast area allowing the potential for isentropic lift. The model solutions vary widely for this time frame so have kept chances through the overnight. .LONG TERM...(Friday through Wednesday) Issued at 323 AM CDT Thu Jul 19 2018 Saturday, the upper low across southern Lake MI at 12Z SAT will amplify as it digs southeast towards the central OH River Valley. An upper level ridge across TX/NM border will amplify northward into the Central High Plains. The weak surface ridge will continue to build southward across KS during the afternoon hours. Highs on Saturday may be slightly cooler with light north- northeast winds. Highs will reach the upper 80s to lower 90s. Saturday night through Tuesday, the upper low across the central OH river valley will dig southward towards the central Gulf Coast, and become detached from the main mid level H5 jet across the northern Conus. The upper ridge across the southern and central High Plains will retrograde slowly west into the Southwestern US. Expect mainly dry conditions with a near stationary surface ridge axis extending from the upper Midwest into central TX. Expect mostly dry conditons with highs in the upper 80s to lower 90s. Tuesday night through Thursday, the upper ridge across the southwest US will amplify which will cause the mid and upper level winds to become more northwesterly across the central plains. Minor perturbations may be embedded within northwesterly mid-level flow and may provide enough ascent for a chance for showers and thunderstorms across the western and northern counties of the CWA. Highs may be a bit cooler with mid to upper 80s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1234 PM CDT Thu Jul 19 2018 Focus is on convection this afternoon. The convective allowing models have not been very good recently, but feel like TS are likely to impact the terminals given large amounts of instability. Have a tempo group in for the most likely window and will amend as the TS timing becomes more apparent. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ026-039-040- 054>056-058-059. && UPDATE...Wolters SHORT TERM...Sanders LONG TERM...Gargan AVIATION...Wolters
Hazardous weather outlook, Jul 19, 10:56 AM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1056 AM CDT Thu Jul 19 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-201600- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1056 AM CDT Thu Jul 19 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered thunderstorms are forecast to develop over north central Kansas and move east early this afternoon, generally along and south of the interstate 70 corridor. These storms could be capable of producing damaging winds of 60 to 70 mph, as well as some large hail possibly up to the size of golfballs. Heat index values are expected to reach 100 to 105 degrees This afternoon afternoon across east central Kansas. A Heat Advisory is in effect for this area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed by 2 PM across north central Kansas and continuing through the afternoon over east central and parts or northeast Kansas. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Local storm report, Jul 19, 1:01 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
101 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM TSTM WND GST 1 N TESCOTT 39.02N 97.87W
07/19/2018 E60 MPH OTTAWA KS TRAINED SPOTTER
&&
BUNKER/COHENLocal storm report, Jul 19, 1:04 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
104 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND GST DELPHOS 39.28N 97.77W
07/19/2018 E60 MPH OTTAWA KS PUBLIC
&&
BUNKER/COHENThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:48 AM CDT | Special Weather Statement | TOP | Marshall | 27 min |
| Jul 19, 3:59 AM CDT | Special Weather Statement | TOP | Washington | 31 min |
| Jul 19, 4:03 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 42 min |
| Jul 19, 4:48 AM CDT | Special Weather Statement | TOP | Pottawatomie | 27 min |
| Jul 19, 12:15 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 60 min |
| Jul 19, 12:16 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 59 min |
| Jul 19, 12:48 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 57 min |
| Jul 19, 12:49 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 41 min |
| Jul 19, 12:54 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 21 min |
| Jul 19, 1:09 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 53 min |
| Jul 19, 1:18 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 57 min |
| Jul 19, 1:28 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 47 min |
| Jul 19, 1:47 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley | 58 min |
| Jul 19, 2:14 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Jackson, Morris, Pottawatomie, Riley, Shawnee and 1 more | 61 min |
| Jul 19, 2:26 PM CDT | Special Weather Statement | TOP | Lyon, Morris | 64 min |
| Jul 19, 2:39 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Lyon, Osage, Pottawatomie, Shawnee, Wabaunsee | 66 min |
| Jul 19, 2:52 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 53 min |
| Jul 19, 3:02 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jackson, Jefferson, Osage, Shawnee | 58 min |
| Jul 19, 3:05 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 25 min |
| Jul 19, 3:24 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 66 min |
| Jul 19, 3:34 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 26 min |
| Jul 19, 3:48 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 57 min |
| Jul 19, 3:58 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.